Allergy to hair dye is soaring in numerous countries
as more and more young people color their locks, according
to a medical journal.
The culprit is para-phenylenediamine (PPD) and its cousins
in a chemical family called aromatic amines, the mainstay
of hair dyes for more than a century, the British Medical
Journal (BMJ) warns.
Allergic response to PPD is well-documented, causing
eczema on the face or around the hairline, but in some
cases the reaction is so severe that the victim's face
swells up and causes painful bruising, needing hospital
The BMJ points to case reports from dermatologists in
Britain, Belgium, Portugal, Denmark, Germany and Singapore
which, together, suggest incidence of PPD allergy is soaring.
One London clinic reported that between 1965-75 it treated
only between five and 11 patients with the allergy each
Now the figure tops the 40 mark, and that is likely
to be a big underestimate. Only a small fraction of people
with the allergy seek medical help, and an even smaller
number are tested to identify the source.
Screening of individuals in Bangkok, using a test kit
to see if their skin was allergic to a patch with PPD,
suggests that more than a million Thais may be sensitive
to PPD, the BMJ said.
In Germany, the figure could be 1.3 million.
The BMJ says there's no point in covering up the roots
of the problem: the fashion for hair dyeing, especially
among young people.
In Japan, for example, 13 percent of of female high
school students, six percent of women in their 20s and
two percent of men in their 20s used hair dye in 1992.
In 2001, the proportions were 41 percent, 85 percent
and 33 percent respectively.
"Cultural and commercial pressures to dye hair
and, perhaps, the widespread obsession with the 'culture
of youth' are putting people at risk and increasing the
burden on health services," the BMJ said sternly.
It admitted, though, that vanity and peer pressure meant
the outlook for change was dark -- or midnight blue, as
the hairdye makers themselves might prefer to describe
"It may not be easy to reverse these trends...
as some patients have continued to use such dyes even
when advised that they are allergic to them and risk severe